Virginia, 2019

Flood in Virginia, August 20, 2019

August 20, 2019 · NWS LWX · 1 event in 1 county or zone

A weak boundary triggered some showers and thunderstorms. Due to a slow storm motion, a couple incidents of flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary triggered some showers and thunderstorms. Due to a slow storm motion, a couple incidents of flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 2:04 PM EST, 3 hours earlier.

Area forecast discussion, Aug 20, 2:04 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Tue Aug 20 2019

.SYNOPSIS...
An upper level disturbance will cross the region this afternoon
and evening. A cold front will approach the Ohio Valley
Wednesday, sinking into our area Wednesday night into Thursday,
possibly stalling into Friday. Behind the front, high pressure
will build over the region for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot and humid conditions are in place across the region this
afternoon with temperatures from the low to mid 90s and dew
points in the upper 60s to low 70s. This has led to heat
indices from the upper 90s to low 100s, remaining just below
heat advisory criteria.

This heat and humidity has led to the development of between
1000 and 2000 J/KG of MLCAPE, with in excess of 1000 J/KG of
DCAPE.

Scattered showers and thunderstorms have initiated mainly on the
remnant MCS that is crossing the Appalachians early this
afternoon. Some additional isolated activity has also developed
out ahead of it on sea-breeze or remnant outflow boundaries. A
general eastward motion is expected at first as the vort
associated with the remnant MCS moves eastward, and this is
generally depicted well by the 12z CAMs. As outflow increases,
additional activity will likely develop, and a southward trend
in storm development/coverage is likely this evening, with the
threat shifting from west of the Blue Ridge at during the mid
afternoon to much of central/northern VA, central/northern MD,
and the metros during the late afternoon and early evening
hours, to central VA and southern MD during the mid to late
evening hours. The main severe threat will be locally damaging
winds. An isolated incident of flooding due to heavy rain is
also possible given slow storm motion and high moisture levels.

A downward trend in convection will occur late this evening
with partly cloudy skies and isolated showers overnight. Some
patchy fog is also possible. Lows will range from the upper 60s
to mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper vort/trough will be on the doorstep by Wednesday morning
and will cross the region during the day Wednesday. A surface
trough is also expected to cross the region during this time. Instability
will be a bit lower due to increased cloud cover and slightly
lower temperatures, but additional scattered showers and
thunderstorms are expected, with a few isolated thunderstorms
possible. Highs will range from the upper 80s to lower 90s.
Activity will wane again Wednesday night. Lows in the 70s.

The front will shift southward into the region on Thursday,
likely crossing much of the area through Thursday night, with
continued chances for showers and thunderstorms. Highs will
range from the upper 80s to lower 90s. Lows in the 60s to around
70F.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The cold front will stall near, or just south of the area on Friday,
resulting in yet another chance for scattered showers and
thunderstorms throughout the day. One big change will be in the
temperatures in humidity, as highs on Friday look to only be in the
upper 70s to low 80s, with some guidance even a little cooler up
north. Humidity will also drop significantly, with dew points
dropping into the low 60s. Overnight lows will be noticeably cooler,
ranging from the mid 50s over the higher elevations to the low/mid
60s east of the Blue Ridge. Rain chances will increase the farther
south you go, so areas in the central VA Piedmont and southern MD
stand the best chance.

By Saturday, there still remains some discrepancies between the
global guidance, with the GFS clearing the front from the area
Friday night, resulting in dry weather on Saturday. The ECMWF
however, clears the front Saturday morning or early afternoon,
resulting in showers early in the day (primarily in the central VA
Piedmont and perhaps southern MD). Regardless, thinking that things
clear out by noon everywhere on Saturday. Areas farther north likely
stay dry all day. Another day with highs in the upper 70s to low
80s, accompanies by low humidity, thanks to cool Canadian high
pressure building in from the north. Overnight lows again will range
from the mid 50s over the higher elevations to the low/mid 60s east
of the Blue Ridge.

High pressure dominates on Sunday, with temperatures remaining
consistent in the upper 70s to low 80s. Will carry slight chance for
some showers across central VA, but thinking the front should be far
enough south by then to be out of our hair.

By Monday, some indications of a return flow are shown among the
guidance, meaning that the front would begin to lift back north as a
warm front potentially. Very low confidence at this point, as the
ECMWF keeps the front to the south, while the GFS wants to bring it
back north across the region. For now, will keep chance/slight
chance POPs in the forecast.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms are expected today. While
showers and thunderstorms will be scattered in nature, brief
reductions in visibility and ceilings are possible and some
storms could be strong to severe, with damaging winds and large
hail being the primary hazards. Patchy fog may then result in
MVFR/IFR visibilities overnight. Additional showers and storms
can be expected both Wednesday and Thursday afternoon/evening as
a frontal boundary moves into the region. Again, brief episodes
of sub VFR conditions will be possible in passing
showers/storms.

VFR conditions are expected for much of the long term period at
every terminal except for CHO. Showers and a few thunderstorms are
expected on Friday, which will lead to periods of sub-VFR
conditions. This could continue into Saturday as well.

&&

.MARINE...
Gusty showers and storms likely this afternoon and evening over
the waters, so if planning on being on the waters ensure you
have multiple ways to receive Special Marine Warnings if they
are issued. A light southerly flow is expected today and
tonight, and will begin to increase Wednesday as a cold front
nears to the west. This will likely bring gusts to SCA threshold
Wednesday and Wednesday evening, so SCA has been issued. The
aforementioned front will slowly makes it way south across the
waters late Wednesday night and during the day on Thursday, with
continued chances for gusty showers/storms.

Sub-SCA winds expected through the weekend. However, scattered
showers and thunderstorms on Friday could lead to some brief gusty
winds. Best chance for this activity will be in the central Bay and
lower tidal Potomac.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 1 PM to 7 PM EDT Wednesday for
     ANZ530-531-535-536-538-539-542.
     Small Craft Advisory from 9 AM Wednesday to midnight EDT
     Wednesday night for ANZ532>534-537-540-541-543.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJL
Hazardous weather outlook, Aug 20, 2:07 PM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
307 PM EDT Tue Aug 20 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
307 PM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the outlook area
until 9 PM this evening. Thunderstorms may produce localized
damaging wind gusts and isolated instances of flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The spotter network has been activated this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
307 PM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the majority of the outlook
area until 9 PM this evening. Thunderstorms may produce localized
damaging wind gusts and isolated instances of flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The spotter network has been activated this afternoon and evening.

In the hours before

Local storm report, Aug 20, 4:04 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     2 WNW NEW MARKET        38.66N  78.71W
08/20/2019  M61 MPH          SHENANDOAH         VA   AWOS

&&

EVENT NUMBER LWX1905777

SMZ
Local storm report, Aug 20, 4:38 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 NE HERNDON            38.99N  77.36W
08/20/2019  M1.00 INCH       FAIRFAX            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1905778

KJP
Local storm report, Aug 20, 4:39 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
539 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     1 ESE SOMERSET          38.96N  77.07W
08/20/2019                   DISTRICT OF COLUMB DC   PUBLIC

            LARGE BRANCH DOWN ALONG 5400 BLOCK OF CHEVY CHASE
            PARKWAY NW.

&&

EVENT NUMBER LWX1905779

STRONG
Local storm report, Aug 20, 4:42 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     2 E STERLING PARK       39.00N  77.38W
08/20/2019                   FAIRFAX            VA   TRAINED SPOTTER

            LARGE TREE DOWN BLOCKING DRANESVILLE ROAD AT POWELLS
            TAVERN PLACE.

&&

EVENT NUMBER LWX1905780

KJP
Local storm report, Aug 20, 4:47 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             THE MALL                38.88N  77.03W
08/20/2019  M1.25 INCH       DISTRICT OF COLUMB DC   NWS EMPLOYEE

&&

EVENT NUMBER LWX1905781

KJP
Local storm report, Aug 20, 5:01 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             1 S US CAPITOL          38.88N  77.01W
08/20/2019  M1.25 INCH       DISTRICT OF COLUMB DC   PUBLIC

&&

EVENT NUMBER LWX1905782

KJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rockingham

When
August 20, 5:04 PM EST to 7:04 PM EST
Where
Rockingham County, 1.64 mi N of Lilly to 1.37 mi NE of Lilly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.493, -79.015

Water was flowing over US-33 and this caused traffic to be redirected.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843448.